Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Lincoln, IL

May 10, 20036 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 11:00 AM CDT for 6 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 11:00 AM CDT (16:00 UTC)
Expired
May 10, 2003, 12:00 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clark County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Jasper County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS53 KILX 101600
SVRILX
ILC023-029-033-035-045-079-101700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  CLARK COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL NOON CDT

* AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HUMBOLDT TO TOLEDO TO BOGOTA
  ...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RARDIN
  CHARLESTON
  WESTFIELD
  MARTINSVILLE
  ASHMORE
  WILLOW HILL
  NEWTON
  KANSAS
  PARIS
  STE. MARIE
  CLARKSVILLE
  OBLONG

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3965 8837 3887 8834 3888 8758 3965 8753

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:30 AM CDT, 30 minutes earlier.

Area forecast discussion, May 10, 10:30 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING CODE
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SAT MAY 10 2003

ONGOING SEVERE WEATHER AND FLOODING CONTINUES.  WILL BE ISSUING
FLOOD WATCH SHORTLY THROUGH TONIGHT.

ALTHOUGH MODELS SUGGEST THAT INITIAL SEVERE WEATHER AND PRECIP
SHOULD PULL OUT OF FORECAST AREA BY EARLY THIS AFTERNOON...FORECAST
QPF SUGGESTS OVER AN INCH POTENTIAL AGAIN THIS EVENING AS THE FRONT
PROGRESSES ACROSS REGION. THEREFORE...WILL GO WITH A FLOOD WATCH FOR
TONIGHT.

.ILX...FLOOD WATCH THROUGH TONIGHT ENTIRE FORECAST AREA.

BARKER
Hazardous weather outlook, May 10, 7:31 AM CDT, 3 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT SAT MAY 10 2003

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF
CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA
BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO
ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING
THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR
ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND
DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR
LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL.
RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER
ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES
AND WARNINGS ARE ISSUED.

IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS
LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A
PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A
PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE
NEEDED LATE THIS AFTERNOON...AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

In the hours before

Local storm report, May 10, 8:40 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 AM    DIVERNON                  IL   WIND DAMAGE
05/10/03   SANGAMON                       TREES DOWN.

0809 AM    DIVERNON                  IL   FLOOD
05/10/03   SANGAMON                       FLOODING REPORTED ALONG
                                          BRUSH CREEK

KELLY
Local storm report, May 10, 9:37 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
937 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    1 W ASHMORE               IL   .75 INCH HAIL
05/10/03   COLES

0850 AM    MACON                     IL   .75 INCH HAIL
05/10/03   MACON                          FROM MACON COUNTY ESDA.

0853 AM    MT ZION                   IL   .75 INCH HAIL
05/10/03   MACON

0910 AM    2 NW BETHANY              IL   1.75 INCH HAIL
05/10/03   MOULTRIE                       FROM IL STATE POLICE
                                          DISTRICT 10.

0845 AM    BLUE MOUND                IL   WIND DAMAGE
05/10/03   MACON                          TREES AND POWER POLES
                                          DOWN. REPORTED BY IL STATE
                                          POLICE.

0910 AM    1 S PARIS                 IL   2.75 INCH HAIL
05/10/03   EDGAR

0930 AM    TUSCOLA                   IL   .75 INCH HAIL
05/10/03   DOUGLAS                        REPORT FROM COOP OBSERVER.

KELLY
Local storm report, May 10, 9:55 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
955 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    5 NW MATTOON              IL   1.00 INCH HAIL
05/10/03   COLES                          REPORT FROM HAM RADIO.
                                          RELAYED VIA COOP OBSERVER.

KELLY
Local storm report, May 10, 10:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1040 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    5 W WINDSOR               IL   FLOOD
05/10/03   SHELBY                         WATER OVER ROAD. REPORTED
                                          BY COUNTY ESDA.

1010 AM    ASHMORE                   IL   .88 INCH HAIL
05/10/03   COLES

KELLY
Local storm report, May 10, 10:44 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1044 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    OLIVER                    IL   TORNADO
05/10/03   EDGAR                          FIREFIGHTER REPORTED
                                          TORNADO ON THE GROUND.

KELLY
Local storm report, May 10, 10:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1058 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 AM    TUSCOLA                   IL   FLOOD
05/10/03   DOUGLAS                        STREET FLOODING IN
                                          TUSCOLA. HAM RADIO
                                          REPORT...RELAYED TO US BY
                                          COOP OBSERVER.

1050 AM    MATTOON                   IL   FLOOD
05/10/03   COLES                          STREET FLOODING IN
                                          MATTOON. REPORTED BY COOP
                                          OBSERVER.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:11 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon64 min
May 9, 8:01 PM CDTTornado WarningILXSangamon29 min
May 9, 8:19 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford56 min
May 9, 8:22 PM CDTSevere Thunderstorm WarningILXChristian38 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford51 min
May 9, 8:47 PM CDTTornado WarningILXChristian43 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningILXClay60 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningILXCass, Schuyler61 min
May 9, 9:22 PM CDTSevere Thunderstorm WarningILXMorgan, Scott53 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningILXJasper44 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby43 min
May 9, 9:38 PM CDTSevere Thunderstorm WarningILXCrawford67 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland17 min
May 9, 9:59 PM CDTSevere Thunderstorm WarningILXLawrence46 min
May 9, 10:09 PM CDTSevere Thunderstorm WarningILXFulton66 min
May 9, 10:25 PM CDTSevere Thunderstorm WarningILXKnox65 min
May 9, 10:26 PM CDTSevere Thunderstorm WarningILXClark34 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon49 min
May 9, 11:03 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell57 min
May 9, 11:06 PM CDTSevere Thunderstorm WarningILXLawrence24 min
May 9, 11:20 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford55 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningILXDeWitt51 min
May 10, 12:06 AM CDTSevere Thunderstorm WarningILXChampaign54 min
May 10, 12:33 AM CDTSevere Thunderstorm WarningILXVermilion42 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningILXTazewell50 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon44 min
May 10, 2:14 AM CDTSevere Thunderstorm WarningILXPiatt46 min
May 10, 6:27 AM CDTSevere Thunderstorm WarningILXScott48 min
May 10, 6:43 AM CDTSevere Thunderstorm WarningILXMorgan62 min
May 10, 7:11 AM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 10, 7:17 AM CDTSevere Thunderstorm WarningILXSangamon58 min
May 10, 7:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
May 10, 7:51 AM CDTSevere Thunderstorm WarningILXMacon39 min
May 10, 7:53 AM CDTFlash Flood WarningILXSangamon4 hr
May 10, 7:56 AM CDTSevere Thunderstorm WarningILXChristian64 min
May 10, 7:58 AM CDTTornado WarningILXChristian, Sangamon62 min
May 10, 8:12 AM CDTFlash Flood WarningILXChristian4 hr
May 10, 8:26 AM CDTTornado WarningILXMacon, Shelby49 min
May 10, 8:48 AM CDTFlash Flood WarningILXMacon, Shelby4 hr
May 10, 8:52 AM CDTTornado WarningILXMoultrie38 min
May 10, 8:56 AM CDTSevere Thunderstorm WarningILXPiatt34 min
May 10, 8:58 AM CDTSevere Thunderstorm WarningILXEdgar32 min
May 10, 8:58 AM CDTTornado WarningILXChristian47 min
May 10, 9:02 AM CDTFlash Flood WarningILXColes, Douglas, Edgar, Moultrie4 hr
May 10, 9:15 AM CDTSevere Thunderstorm WarningILXShelby60 min
May 10, 9:21 AM CDTTornado WarningILXColes, Douglas54 min
May 10, 9:26 AM CDTFlash Flood WarningILXChampaign, Vermilion4 hr
May 10, 10:06 AM CDTTornado WarningILXEdgar54 min
May 10, 10:18 AM CDTTornado WarningILXClark, Coles, Cumberland42 min
May 10, 10:19 AM CDTFlash Flood WarningILXClark, Cumberland, Effingham4 hr
May 10, 10:24 AM CDTSevere Thunderstorm WarningILXEffingham, Moultrie, Shelby51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.